March 16, 2016 (Seattle, WA)
All project participants gave their presentations as scheduled (see Appendix 1, below). Because WA and MA have been tentatively approved for shellfish export to the EU – Spain and the Netherlands - (because these States have the most well developed toxin testing programs), monitoring for YTX, PTX and AZA will become increasingly important (see
John Kim (visiting scientist from Hanyang University, Seoul, Korea) has potentially isolated a new Azadinium species. This organism will be cultured in order to do genetic and morphological (SEM) characterization.
Catherine Sloan reported on the lower yields for AZA analysis. Further work will be done to improve these yields.
This project provides training to local partners as well as developing nations in the development of effective monitoring programs for harmful algae as well as their biotoxins in seafood and seawater. To date, training classes have been held for Puget Sound partners (SoundToxins) and outer coast Olympic Region Harmful Algal Blooms (ORHAB) collaborators as well as for government agencies in the Philippines, Indonesia and Guatemala as part of the North Pacific Marine Science Organization's (PICES) program on Seafood Safety in Developing Nations. A training class is currently being planned for India in 2014.
Greg Doucette and Zhihong Wang summarized NOAA Charleston LC-MS/MS efforts, emphasizing salt and matrix contamination and how to minimize via hardware set-up and LC elution programming; advantages (e.g., incr. sensitivity) of alkaline vs. acidic mobile phases discussed; need for spike-recovery studies of shellfish matrices highlighted.
Summary Tasks Resulting from the Workshop
- Sample sites and responsible personnel are: (1) North Bay (Allyn) – Teri King; (2) Union Marina – Teri King; (3) Quartermaster Harbor – Teri King, Karlista Rickerson; (4) Shilshole – Nick Adams; (5) Sequim (Crowell Residence) – Neil Harrington; and (6) Westport Coast Guard Station – ORHAB (Zach Forester)
- Mussels and SPATT will be collected weekly from each site from June 6 – September 30, 2016. NWFSC will make the SPATT and send to samplers. NWFSC will store the used SPATT to send to Jon Deeds and Whitney Stutts. Mussels will be placed in cages by WDOH, collected by samplers, and sent to the Public Health Lab (Shoreline) for homogenizing.
- The PHL will homogenize with possible assistance from Penelope Xian (NWFSC). Shellfish homogenates will be split 3 ways and analyzed by DOH, NWFSC and NOAA Charleston. NWFSC will take charge of mailing the homogenates (10-12 grams per sample) to NOAA Charleston.
- Greg and Zihong will run the alkaline LC/MS method to compare with the DOH acidic run. NOAA Charleston needs to receive toxin-negative homogenate blanks of all shellfish species to be tested in order to conduct spike-recovery studies and to be used for quality control or to determine matrix-specific correction factors for quantitation purposes. NWFSC will perform the acidic method?
- Jon Deeds will analyze SPATT samples for DSTs and AZAs.
- Teri King will send control shellfish to Jon Deeds.
- Nick Adams will continue to analyze whole water for Azadinium species.
- John Kim will continue to isolate and characterize Azadinium from sediment.
- Urban Tillmann will contact Bernd Krock to ask him to analyze toxin profiles of the new Azadinium cultures.
- Andy James and Bowen Du, UW Tacoma, can also potentially do some characterization of toxins in Azadinium cultures or SPATT (if azaspiracids are observed in SPATT).
- BT Eberhart and Catherine Sloan will use the written protocol for the PP2a kits to determine whether this method correlates better with LC/MS. Jon Deeds suggested to analyze matrices at different dilutions around the central part of the standard curve to optimize the dilution at which the PP2a should be done.
Appendix 1. Agenda
NOAA Northwest Fisheries Science Center
2725 Montlake Blvd. E.
Seattle, WA 98112
Please phone Bich-Thuy Eberhart (206) 860-3324 for entry to the building
Arrive between 8:30-8:55 am at NWFSC, coffee talk until 9
Start time: 9am on Wed, Mar 16 in room 438E
9:00-9:10 Welcome and introductions
Background and Methods
9:10-9:40 Review of Azaspiracids - Urban Tillmann (30 min)
9:45-10:15 EU validation of DST methods - Greg Doucette (30 min)
10:20-10:50 US Validation of DST methods – application to AZA - Jon Deeds and Whitney Stutts (30 min) - remote presentation via WebEx
10:50-11:10 LC/MS and unknown peaks, Andy James and Bo Dowen
11:10-11:30 Washington State Dept of Health monitoring overview, DSP illnesses, unknown illnesses potential link to AZAs - Jerry Borchert, Audrey Kuklok (20 min)
11:30-12:00 Washington State Dept of Health analysis – Blaine Rhodes represented the PHL
(Shelley Lankford, Avi Singh) (20 min)
Monitoring and Analysis
12:40-1:00 Monitoring of Dinophysis in Sequim Bay - Neil Harrington (20 min)
1:00-1:20 Monitoring of Azadinium in Washington State waters - Nick Adams (20 min)
1:20-1:40 Isolation from sediments - John Kim (20 min)
1:40-2:00 Extraction and PP2a analysis - BT Eberhart (20 min)
2:00-2:20 LC/MS analysis at NWFSC - Catherine Sloan (20 min)
2:20-2:40 SoundToxins monitoring sites and history - Teri or Jen (15-20 min)
2:45-3:05 Planning and sampling strategy for summer 2016 - Vera (20 min)
AZA meeting (Vera Trainer)
Wednesday, March 16, 2016
9:00 am | Pacific Daylight Time (San Francisco, GMT-07:00) | 3 hrs 30 mins
- November 18, 2015. Project partners met in Long Beach, WA, at the National Conference on Harmful Algae in the U.S. to discuss project logistics. Meeting notes can be found here.
- January 21-22, 2016. Whitney Stutts from the US FDA visited Seattle to discuss LC/MS methods and provide training. Notes of her visit can be found here.
- March 18, 2016. Project partners met…The meeting summary and agenda can be found here. The 6 sample sites were chosen based on previous detection of lipophilic toxins and the importance of shellfish harvesting in the area. The meeting agenda can be found here, all presentations and a map of the sample sites can be found here.
- March 8-10, 2017. Project partners held a discussion at the Washington State Department of Health lab in Shoreline, held their annual meeting at the Jamestown S'Klallam Tribe center in Sequim Bay, WA, and met with the Washington State Department of Wildlife and attended a razor clam dig. The meeting agenda can be found here and photos from the meetings can be found here.